Washington, 2010

Flood in Washington, January 17 to 18, 2010

January 17 to 18, 2010 · NWS OTX · 1 event in 1 county or zone

Rain and frozen ground let to rapid runoff along hillsides and creating flooding at the intersection of Highway 20 and Pleasant Valley Road. The upper end of Lower Pleasant Valley Road was also partially washed out.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Rain and frozen ground let to rapid runoff along hillsides and creating flooding at the intersection of Highway 20 and Pleasant Valley Road. The upper end of Lower Pleasant Valley Road was also partially washed out. One residence had a thick layer of rock and soil in the yard with minimal damage to the home. The flood occurred in the Oden Road Fire area which burned during the summer of 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 17, 3:40 PM PST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 17, 3:40 PM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
340 PM PST SUN JAN 17 2010

.SYNOPSIS...A WET AND UNSEASONABLY MILD WEATHER PATTERN WILL
CONTINUE THROUGH MOST OF THE UPCOMING WORK WEEK FEATURING A ROUND
OF VALLEY RAIN AND MOUNTAIN SNOW EVERY 24 HOURS OR SO. A COOL
DOWN TO MORE SEASONABLE TEMPERATURES AND A LOWERING OF SNOW LEVELS
IS POSSIBLE BY NEXT WEEKEND.

&&

.DISCUSSION...
TONIGHT AND MONDAY...THE NEXT SYSTEM ARRIVES TO RENEW PRECIPITATION
...BEFORE IT LIFTS NORTH AND CHANCES RETREAT TOWARD THE CASCADES
AND NORTHERN MOUNTAINS. AT 21Z SUNDAY THE CENTER OF THE SYSTEM WAS
PUSHING TOWARD 45N/130W...WHILE THE OCCLUDING FRONT/TROWAL WAS
COMING ONTO THE N CALIF. AND OREGON COAST. THE FRONT THAT WEAKENED
AS IT CAME IN SUNDAY NOW BISECTS THE CWA. WITH THE SOUTHWEST FLOW
AND MOISTURE FETCH ALONG THAT FRONT...THE NOW DIFFUSE BAND OF
PRECIPITATION IS EXPECTED TO BE RE-ENERGIZED FROM THE WEST AND
SOUTHWEST LATE THIS EVENING AND OVERNIGHT...AS THE NEXT SYSTEM
PUSHES NORTH. THE PRECISE TIMING OF THE STEADIER BAND WILL HAVE TO
BE MONITORED...BUT THE PRECIPITATION BAND IS EXPECTED TO BE MOST
RE-ENERGIZED STARTING BETWEEN 03-09Z (7PM-1AM) TONIGHT. WITH 850
TEMPS HELD BETWEEN -1 TO +3 DEG C...SNOW LEVELS ARE EXPECTED TO
REMAIN BETWEEN 2-4.5KFT. THEY WILL BE REMAIN LOWEST NEAR THE
CASCADES AND CANADIAN BORDER AND SNOW OR A RAIN/SNOW MIX IS
EXPECTED HERE...BUT ANY ACCUMULATIONS OUTSIDE THE MOUNTAINS LOOK
LIGHT. OTHER AREAS WILL SEE MAINLY RAIN. SOME PATCHY FOG REMAINS
NEAR THE CASCADES AND A FEW SHELTERED NORTHERN VALLEYS FOR THIS
EVENING. YET AS THE OCCLUDED FRONT AND PRECIPITATION BAND LIFTS
THROUGH THERE SHOULD BE MORE MIXING AND REDUCE THE PATCHY FOG
THREAT.

BY 12Z MONDAY THE OCCLUDED FRONT LIFTS TOWARD THE CANADIAN BORDER
AND DRIER AIR STARTS TO COME IN. THE PRIMARY LOW PRESSURE CENTER
HOWEVER SKIMS ALONG THE WA COAST. THIS WILL PROVIDE ADDITIONAL
SYNOPTIC LIFT AND AN IMPETUS FOR AT LEAST WEAK UP-SLOPING TOWARD
THE CASCADES AND NORTHERN MOUNTAINS...ALONG WITH SOME INSTABILITY.
(LIGHTNING OFF THE CA/OR COAST AROUND 21Z SUNDAY IS INDICATIVE OF
THAT INSTABILITY). THE CASCADES AND NORTHERN MOUNTAINS IS WHERE
THE PRIMARY THREAT FOR PRECIPITATION WILL SHIFT TO ON MONDAY.
THE PROXIMITY OF THE LOW AND AFOREMENTIONED INSTABILITY WILL KEEP
AN ISOLATED SHOWER THREAT OVER THE COLUMBIA BASIN/SPOKANE/C'DA AREA
TO CENTRAL PANHANDLE.

THE FLOOD ADVISORY FOR THE NORTHEAST CWA HAS BEEN CONTINUED
THROUGH MONDAY. THERE REMAIN ISOLATED REPORTS OF SMALLER
CREEKS/STREAMS RUNNING HIGH OR OVER BANKS...SUCH AS INDIAN CREEK
IN STEVENS COUNTY. WITH ANOTHER BATCH OF RAIN TO COME IN TONIGHT
...THE THREAT OF RISES ON SMALL CREEKS/STREAMS AND PONDING OF
WATER IN LOW SPOTS AND INTERSECTIONS WILL LINGER. /JCOTE

MONDAY NIGHT THROUGH WEDNESDAY...A STRONG MOIST AND PROGRESSIVE
PATTERN WILL CONTINUE THROUGH THE MIDDLE OF THE WORK WEEK.
SATELLITE INDICATES A SERIES OF STORMS UPSTREAM...BEING PROPELLED
BY AN IMPRESSIVE 200 KT JET AXIS ALONG 40N LATITUDE. THE ECMWF AND
GFS MODELS ARE WELL INITIALIZED WITH THIS FLOW PATTERN...AND IN
GENERAL SIMILAR WITH THE FORECAST FOR THE NEXT 72 HOURS. AS THESE
STORMS CLOSE IN ON THE COAST THEY WILL TURN TO THE NORTHEAST
AROUND THE EAST FLANK OF A SEEMINGLY SEMI PERMANENT GULF OF ALASKA
UPPER LOW AND BRUSH THE FORECAST AREA EVERY 24 HOURS. THE
ASSOCIATED SURFACE LOW CENTERS WILL REMAIN OFFSHORE WHILE FLINGING
WARM OCCLUSIONS THROUGH THE FORECAST AREA. MEANWHILE THE AIR MASS
WILL REMAIN MOIST COMPLIMENTS OF MULTIPLE PRECIPITABLE WATER
PLUMES BEING DIRECTED BY SOUTHERLY FLOW INTO THE REGION. THIS SAME
SOUTHERLY FLOW WILL MAINTAIN ELEVATED SNOW LEVELS AND MILD
TEMPERATURES WITH NO OPPORTUNITY FOR A COOLER AIR MASS TO INVADE
THE REGION. THUS...OVERALL FORECAST WILL REFLECT RELATIVE BREAK
PERIODS FEATURING ISOLATED TO SCATTERED HIT AND MISS
SHOWERS...PUNCTUATED BY 6 TO 8 HOUR PERIODS OF STEADY LIGHT RAIN
AND MOUNTAIN SNOW AT MOST LOCATIONS AS ACTUAL FRONTS PASS THROUGH
AND PROMOTE ENHANCEMENT AND CONCENTRATION OF RAINFALL. TIMING
THESE FRONTS...ALTHOUGH THE MODELS ARE IN REASONABLE
AGREEMENT...IN THIS KIND OF FAST AND PROGRESSIVE FIELD OF MOTION
IS SUBJECT TO ERRORS PROBABLY AT LEAST 6 HOURS EITHER SIDE OF THE
CURRENT FORECAST. AT THIS TIME (TIMING OF THE LATEST MODEL RUNS)
EXPECT A RAIN AND MOUNTAIN SNOW BEARING FRONTAL PASSAGE MONDAY
NIGHT...AN UNSETTLED RELATIVE BREAK PERIOD ON TUESDAY...AND THEN
ANOTHER RAIN AND MOUNTAIN SNOW BEARING FRONTAL PASSAGE TUESDAY
NIGHT. NIGHT TIME PASSAGE OF THESE FRONTS SUGGEST THE POSSIBILITY
OF A FEW SNOW FLAKES MIXING IN WITH THE RAIN OVER THE HIGHER BASIN
AND NORTHERN VALLEYS...BUT NO ACCUMULATION IS EXPECTED OUTSIDE OF
THE HIGHER MOUNTAIN ELEVATIONS. A SLOW ACCUMULATION OF PERHAPS 5
TO 8 INCHES IS LIKELY ABOVE 4000 FEET OR SO THROUGH THE PERIOD
FROM THIS SERIES OF STORMS. /FUGAZZI

WEDNESDAY NIGHT THROUGH SUNDAY...LONGWAVE PATTERN CONSISTING OF A
VARY LARGE AND SOMEWHAT INTENSE TROF/LOW CIRCULATION OFF THE COAST
JUXTAPOSED TO SOMEWHAT WOBBLY LONGWAVE RIDGING OVER THE NORTH
CENTRAL AND NORTHEAST US REMAINS SET UP MORE OR LESS THROUGH MOST
OF THIS PERIOD. THE END RESULT OF HAVING SUCH A LONGWAVE PATTERN
SET UP LIKE THIS IS THE STEERING FLOW CONTINUES TO FAVOR SHORTWAVE
MIGRATION AROUND THE SOUTH AND SOUTHEAST PERIPHERY OF THE LARGE
OFFSHORE LOW AND UP ONTO THE WESTERN EDGE OF THE NORTH CENTRAL US
RIDGE. THIS WILL KEEP A STORM TRACK IN PLACE THAT FAVORS STORM
MIGRATION UP FROM THE SOUTH AND SOUTHWEST WHICH IS TYPICALLY A
WARM TRAJECTORY SO SNOW LEVELS WILL CONTINUE TO BOUNCE
AROUND...WHICH IS REALLY NOT NEW NEWS HERE CONSIDERING HOW JANUARY
HAS BEEN PANNING OUT. SO THE GENERAL TREND OF MOSTLY VALLEY RAIN
AND SNOW WITH MOUNTAIN SNOW...WITH TEMPERATURES MAKING IT HARD FOR
VALLEY SNOW TO ACCUMULATE FOR LONG INTERVALS WONT REALLY GET
INTERRUPTED EXCEPT FOR POSSIBLY LATE FRIDAY INTO SATURDAY. SUBTLE
THINGS TO NOTE ABOUT THE PATTERN WOULD BE PERHAPS THE EASTWARD
MIGRATION OF THE LARGE TROF FEATURE SUGGESTED BY THE GFS FOR
SATURDAY WHICH ALLOWS FOR A BRIEF INTERVAL OF SHORTWAVE RIDGING FOR
SUNDAY. TEMPERATURE WISE THE INFLUENCE OF THE LONGWAVE RIDGE KEEPS
THEM A BIT ON THE WARM SIDE OF CLIMO FOR THIS TIME OF YEAR. /PELATTI

&&

.AVIATION...
A VERY MOIST AIR MASS WILL REMAIN OVER THE REGION THROUGH 00Z
TUESDAY. A STATIONARY FRONT RUNNING FROM KELN TO KSZT WILL PROMOTE
WIDESPREAD LIGHT RAIN WITH MVFR AND IFR CEILINGS AT THE ALL TAF
SITES TONIGHT EXCEPT KLWS. CONDITIONS WILL BE ESPECIALLY LOW WITH
IFR AND OCCASIONAL LIFR CEILINGS AND VIS AT THE KEAT TAF SITE. AFTER
12Z MONDAY MORNING THE FRONT WILL PUSH NORTH AND OUT OF THE
REGION...BUT MOIST LOW LEVELS WILL ALLOW AREAS OF LOW VFR AND
OCCASIONAL MVFR CEILINGS TO REMAIN THROUGH 00Z TUESDAY. MOUNTAINS
SURROUNDING THE COLUMBIA BASIN WILL REMAIN OBSCURED THROUGH THE TAF
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        36  43  35  42  34  41 /  80  20  60  50  60  50
COEUR D'ALENE  35  42  33  41  33  40 /  80  50  60  60  60  50
PULLMAN        37  45  36  44  34  42 /  70  20  50  30  50  20
LEWISTON       39  50  38  48  37  46 /  50  20  30  20  40  20
COLVILLE       34  40  33  40  34  40 /  80  60  60  70  70  60
SANDPOINT      33  40  32  40  32  39 /  80  60  50  60  60  50
KELLOGG        35  41  33  39  32  38 /  80  50  60  50  50  50
MOSES LAKE     35  45  32  42  31  40 /  70  20  20  40  40  30
WENATCHEE      32  39  31  39  31  38 /  70  30  50  40  60  40
OMAK           32  37  33  37  33  38 /  80  60  60  50  70  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&

WEATHER OBSERVATIONS CAN BE SUBMITTED THROUGH YOUR TWITTER ACCOUNT.
GO TO HTTP://WWW.SRH.NOAA.GOV/SRH/TWITTER/TWITTER.PHP TYPED ALL
IN LOWER CASE IN YOUR BROWSER AND TELL THE NWS ABOUT THE WEATHER
IN YOUR AREA.
Hazardous weather outlook, Jan 17, 6:48 AM PST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
648 AM PST SUN JAN 17 2010

IDZ001-002-WAZ036-037-181500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-SPOKANE AREA-
NORTHEAST MOUNTAINS-
648 AM PST SUN JAN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF RAIN AND HIGH MOUNTAIN SNOW WILL CAN BE EXPECTED TODAY
AND TONIGHT. THERE MAY BE A FEW HOUR BREAK AROUND MID-DAY BEFORE
THE RAIN AND SNOW BEGINS IN EARNEST THIS AFTERNOON AND OVERNIGHT.
ADDITIONAL RAINFALL WILL ONLY ADD TO STANDING WATER IN FLOODED
FIELDS...YARDS...AND LOW LYING AREAS. PLEASE REFER TO VARIOUS
FLOOD ADVISORIES...WARNINGS...AND STATEMENTS FOR MORE SPECIFIC
INFORMATION ON FLOODING THREATS AROUND THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE WET WEATHER IS EXPECTED PERIODICALLY THROUGH THE WEEK AS A
SERIES OF WET WEATHER SYSTEMS MOVE THROUGH THE REGION ABOUT EVERY
OTHER DAY. LIGHT TO MODERATE RAINFALL CAN BE EXPECTED AT TIMES.
BUT PONDING OF WATER AND MINOR FIELD FLOODING IS POSSIBLE.

IDZ003-004-026-027-WAZ031>035-038-041>044-181500-
IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
648 AM PST SUN JAN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE WET WEATHER IS EXPECTED PERIODICALLY THROUGH THE WEEK AS A
SERIES OF WET WEATHER SYSTEMS MOVE THROUGH THE REGION ABOUT EVERY
OTHER DAY. LIGHT TO MODERATE RAINFALL CAN BE EXPECTED AT TIMES.
BUT PONDING OF WATER AND MINOR FIELD FLOODING IS POSSIBLE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Okanogan

When
January 17, 6:00 PM PST to January 18, 1:00 AM PST
Where
Okanogan County, 5.24 mi NW of Chillowist to 4.94 mi NW of Chillowist
Cause
Heavy Rain
Property damage
$25,000
Reported by
Newspaper
Coordinates
48.363, -119.714

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 207454.